Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 353, NWS Blacksburg, VA

June 21, 2011Grayson County, Smyth County, Virginia; 4 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2011, 11:20 PM EDT for Grayson County, Smyth County, Virginia; 4 counties in North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 11:20 PM EDT (03:20 UTC)
Expired
Jun 22, 2011, 12:15 AM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS51 KRNK 220320
SVRRNK
NCC005-009-189-193-VAC077-173-220415-
/O.NEW.KRNK.SV.W.0353.110622T0320Z-110622T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1215 AM EDT.

* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTHWEST OF WHITETOP TO ASHLAND TO 6 MILES WEST OF
  SEVEN DEVILS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
  CHILHOWIE TO ASHLAND TO BEECH MOUNTAIN...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROMINGER...
  WHITETOP...
  TROUT...
  MOUNT ROGERS SUMMIT...
  GRAYSON HIGHLANDS STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3635 8184 3636 8179 3635 8177 3635 8173
      3641 8175 3647 8170 3657 8170 3663 8161
      3665 8164 3679 8170 3676 8121 3676 8109
      3611 8106 3612 8182 3619 8186
TIME...MOT...LOC 0320Z 269DEG 21KT 3670 8166 3646 8164
          3616 8188

$$

JH
2 follow-up statements
869 
WWUS51 KRNK 220342
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 PM EDT TUE JUN 21 2011

NCC005-009-189-193-VAC077-173-220415-
/O.CON.KRNK.SV.W.0353.000000T0000Z-110622T0415Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-SMYTH VA-GRAYSON VA-
1142 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WESTERN ALLEGHANY...ASHE...WATAUGA...WESTERN WILKES...
SOUTHEASTERN SMYTH AND GRAYSON COUNTIES...

AT 1141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TROUTDALE TO LANSING TO SILVERSTONE...OR ALONG A LINE
EXTENDING FROM TROUTDALE TO LANSING TO SUGAR GROVE...MOVING EAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  RUGBY...
  VOLNEY...
  MOUNT JEFFERSON...
  FLATRIDGE...
  WAGONER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3631 8179 3634 8177 3635 8173 3655 8162
      3665 8157 3677 8155 3676 8109 3611 8106
      3614 8178 3622 8181
TIME...MOT...LOC 0343Z 269DEG 21KT 3669 8142 3646 8147
          3628 8172

$$

JH
151 
WWUS51 KRNK 220402
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT WED JUN 22 2011

VAC173-220413-
/O.CAN.KRNK.SV.W.0353.000000T0000Z-110622T0415Z/
SMYTH VA-
1202 AM EDT WED JUN 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMYTH COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3621 8154 3625 8163 3634 8165 3640 8162
      3655 8159 3663 8148 3673 8142 3674 8139
      3676 8109 3611 8106
TIME...MOT...LOC 0403Z 269DEG 21KT 3669 8127 3646 8132
          3628 8158

$$

NCC005-009-189-193-VAC077-220415-
/O.CON.KRNK.SV.W.0353.000000T0000Z-110622T0415Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-GRAYSON VA-
1202 AM EDT WED JUN 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WESTERN ALLEGHANY...ASHE...NORTHEASTERN WATAUGA...WESTERN WILKES
AND CENTRAL GRAYSON COUNTIES...

AT 1158 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FLATRIDGE TO WAGONER TO TODD...OR
ALONG A LINE EXTENDING FROM 7 MILES EAST OF TROUTDALE TO 6 MILES
NORTHWEST OF LAUREL SPRINGS TO TODD...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  TODD...
  BRIDLE CREEK...
  IDLEWILD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3621 8154 3625 8163 3634 8165 3640 8162
      3655 8159 3663 8148 3673 8142 3674 8139
      3676 8109 3611 8106
TIME...MOT...LOC 0403Z 269DEG 21KT 3669 8127 3646 8132
          3628 8158

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:41 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 21, 9:41 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT TUE JUN 21 2011

.SYNOPSIS...
SOUTHWESTERLY WINDS WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY IN
THE FORECAST THROUGH THE END OF THE WORKWEEK AS A COLD FRONT
APPROACHES OUR REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
COMPLEX OF STORMS THAT HAS MOVED ACROSS MUCH OF THE AREA THIS
EVENING CONTINUES TO HEAD INTO THE FAR EASTERN/NORTHERN FRINGES OF
THE CWA WHERE STILL SOME DECENT INSTABILITY REMAINS. EXPECT TO SEE
THIS AREA EXIT THE REGION OR WEAKEN IN THE NEXT HOUR OR TWO BEFORE
ADDITIONAL COVERAGE JUST TO THE WEST STARTS TO PUSH BACK INTO SW
ZONES. APPEARS ENOUGH INSTABILITY TO SUPPORT PUSHING SOME OF THIS
COVERAGE ACROSS AREAS ALONG THE INTERSTATE 77 CORRDIOR BEFORE
ENCOUNTERING AIR THAT HAS BEEN WORKED OVER FARTHER EAST. LATEST
LOCAL WRF ALSO BRINGS THIS SHRA AREA NE INTO THE SW BEFORE
MIDNIGHT SO BUMPED UP POPS A BIT MORE INTO THE EARLY MORNING HOURS
BEFORE SLOWLY TAPERING TO SLIGHT CHANCES LATE. SHOULD SEE THE SVR
THREAT DIMINISH SOME WITH REDUCTION IN CAPE ALTHO VERY MOIST
EVENING RAOBS MAY SUPPORT THINGS LINGERING A BIT LONGER THAN
USUAL. OTRW EXPECT WILL SEE QUITE A BIT OF FOG IF DEBRIS CLOUDS DO
INDEED CLEAR MORE SO INCLUDING MORE FOG AS WELL. LOWERED TEMPS A
LITTLE ESPCLY WHERE HAVE SEEN COOLING FROM EARLIER CONVECTION WITH
A WARM/MUGGY NIGHT IN STORE REGARDLESS GIVEN MOIST DEWPOINTS AND
TEMPS HANGING IN THE UPPER 60S TO LOWER 70S.

PREVIOUS DISCUSSION BELOW...

QUITE A BIT OF CUMULUS CLOUDS HAVE FORMED ALONG AND WEST OF THE BLUE
RIDGE...WITH MOSTLY SUNNY SKIES TO THE EAST. WEAK UPPER LEVEL WAVE
MOVING ACROSS HAS PROVIDED ENOUGH LIFT AND MOISTENING ALOFT...WHICH
COMBINED WITH DAYTIME HEATING AND TERRAIN IMPACTS...HAS ALLOWED
THUNDERSTORMS TO START FORMING ACROSS WESTERN AREAS. MLCAPE OF
BETWEEN 2 AND 3K J/KG ACROSS THE CWA. QUITE A BIT OF CAPE IN THE
HAIL GROWTH ZONE AND DECENT DOWNDRAFT CAPE AS WELL. DEEP LAYER
EFFECTIVE SHEAR IS RATHER WEAK TODAY AND THUS ANY ORGANIZATION OF
THE STORMS WILL HAVE TO BE COLD POOL DRIVEN. THIS SHOULD TEND TO
LIMIT THE SEVERITY OF ANY EARLY AFTERNOON STORMS...HOWEVER GIVEN
ABOVE PARAMETERS...STORMS SHOULD STILL BE ABLE TO AT LEAST BRIEFLY
PULSE UP TO SEVERE LIMITS. LESS CONFIDENCE ON HOW FAR EAST THESE
STORMS MAKE IT. HIGH RES MODELS MIXED WITH THEIR SOLUTIONS. THE HRRR
SHOWS THE STORMS MAKING IT ACROSS THE WHOLE CWA AND GIVEN IMPRESSIVE
CAPE VALUES THIS SEEMS POSSIBLE...AND THUS HAVE RAISED POPS. HOWEVER
WEAK SHEAR AND THE RIDGING OVERHEAD MAY ALSO LIMIT EASTWARD EXTENT
OF STORMS...AND THUS WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON
AND EVENING HOURS.

NEXT ISSUE WILL BE WHAT HAPPENS WITH STORMS CURRENTLY FIRING OVER
NORTHERN ALABAMA AND TENNESSEE. LOCAL WRF AND HRRR BRING WHAT
REMAINS OF THESE STORMS INTO WESTERN AREAS BETWEEN 7 AND 9PM TONIGHT
AND PUSH IT EAST THROUGH MIDNIGHT. AGAIN WITH DEEP LAYER SHEAR
MINIMAL...THESE STORMS SHOULD HAVE A TOUGH TIME ORGANIZING AND
PUSHING INTO OUR AREA. THREAT WILL ALSO DEPEND ON HOW MUCH THESE
AFTERNOONS STORMS ABATE THE INSTABILITY OVER US. IF THEY USE UP MOST
OF IT THEN ANYTHING APPROACHING SHOULD TEND TO WEAKEN...AND FEEL
THIS IS THE MOST LIKELY SOLUTION. BUT WILL HAVE TO WATCH THIS
THROUGH THE EVENING HOURS. WENT CLOSER TO THE WARMER GUIDANCE FOR
TONIGHTS LOWS GIVEN HIGH DEWPOINTS IN PLACE AND EXPECTED MOSTLY
CLOUDY SKY CONDITIONS. MAY HAVE SOME FOG FORMATION TOWARDS MORNING
WHERE IT RAINS TODAY...ESPECIALLY IF WE CAN GET A COUPLE HOURS OF
MOSTLY CLEAR SKIES.

WEDNESDAY WILL BE ANOTHER WARM TO HOT DAY...WITH 850MB TEMPERATURES
SIMILAR TO TODAY...AROUND 19 TO 21C. THUS HIGHS SHOULD BE IN THE
80S IN THE MOUNTAINS...AND LOW TO MID 90S IN THE PIEDMONT. ONE
DIFFERENCE WILL BE THAT WE SHOULD SEE MORE CLOUDS THAN TODAY...THUS
HIGHS WILL BE A LITTLE COOLER THAN TODAY MOST PLACES. GIVEN
THIS...LOWERED FORECASTED HIGHS A COUPLE DEGREES...GOING IN BETWEEN
THE COOLER MET AND WARMER MAV VALUES...WHICH HAS VERIFIED PRETTY
WELL THIS SUMMER.

SHOWER AND THUNDERSTORM THREAT EXISTS AGAIN ON WEDNESDAY. BEST
CHANCE IN THE WEST WHERE ACTIVITY MAY BEGIN DURING THE MORNING
HOURS. SREF PROBABILITIES SHOW HIGH PROBABILITIES BY 18Z IN THE
WEST...WITH A DECENT SHOT OF AT LEAST SOME PRECIP IN THE EAST DURING
THE AFTERNOON. DEEP LAYER SHEAR IS ONCE AGAIN WEAK...ALTHOUGH A
LITTLE STRONGER THAN TODAY. CLOUD COVER SHOULD LIMIT OVERALL
INSTABILITY. BEST SEVERE THREAT APPEARS TO BE TO OUR NORTHWEST WHERE
HIGHER DYNAMICS AND BETTER INSTABILITY EXISTS. THIS SHOWN WELL BY
SREF AND MAV SVR PROBABILITIES. NAM SHOWS MORE UNSTABLE AIR MOVING INTO THE
PIEDMONT BY AFTERNOON...AND THUS MET SVR PROBABILITIES AND POPS ARE HIGHER
THERE. FEEL BEST CHANCE OF THUNDERSTORMS WILL BE IN THE WEST...WHILE
BEST SVR THREAT WOULD BE TO OUR NORTHWEST OF WV AND OHIO...AND IN THE
PIEDMONT IF STORMS ARE ABLE TO CROSS THE BLUE RIDGE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
UPPER TROUGH ACROSS THE MIDWEST WILL SLOWLY TRACK EAST INTO THE
FORECAST AREA THROUGH THIS PERIOD. A FRONTAL BOUNDARY WILL BACKDOOR
IN BY THURSDAY NIGHT.

MODELS DIFFER ON THE SHORTWAVES OUT AHEAD OF THE FRONT AND PRECIP
PLACEMENT. LEANING TOWARD A GFS/ECMWF BLEND WHICH BRINGS ONE
SHORTWAVE ACROSS WED EVENING...THOUGH WILL KEEP POPS IN THE CHANCE
RANGE...HIGHEST IN THE SW. ONCE THAT WAVE PASSES...OP MODELS KEEP
PRECIP AT A MIN AS MAIN THRUST OF LIFT MOVES OFF THE MID ATLANTIC
COAST.

THE MODELS ARE SHOWING LOWER PWATS THU-THU NIGHT...BUT WILL KEEP
POPS LOW TO ACCOUNT FOR THE LEE TROUGH AND SHORTWAVE PASSING BY TO
THE NORTHWEST.

THU NIGHT-FRI...THE FRONT DROPS SOUTH INTO THE AREA WITH WINDS
VEERING TO THE WEST. THIS MAY LEAD TO LESS CHANCE IN THE EAST THU
NIGHT INTO FRIDAY WITH CHANCE POPS MAINLY WEST OF THE BLUE RIDGE.
STILL COULD SEE SOME SCTD CONVECTION FRI AFTN IN THE FAR EAST.

TEMPS THIS PERIOD WILL REFLECT A BLEND OF MAV/MET. WILL SEE SOME
COOLER TEMPS BY THU NIGHT...BUT WILL KEEP HIGHS IN THE 80S BOTH
THU-FRI...CLOSER TO 90 OUT EAST AHEAD OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A SLOWLY MOVING UPPER LOW CENTER TRANSITION FROM THE UPPER GREAT
LAKES TO NEW BRUNSWICK CANADA BY EARLY NEXT WEEK. SERIAL SHORTWAVES
PIVOTING AROUND THE LOW WILL RESULT IN PERIODS OF UNSETTLED WEATHER.

HPCGUIDE USED FOR THE MOST OF LONG TERM WITH ONLY SLIGHT
MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIAS DRIVEN
MAINLY BY TOPOGRAPHY.

FRONT BOUNDARY EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA
FRIDAY NIGHT...THEN BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK
INTO THE MID ATLANTIC REGION OVER THE WEEKEND. THE EXACT PLACEMENT
OF THE FRONT AND HIGH CENTER IS DIFFERENT DEPENDING ON MODEL CHOICE.
IN GENERAL...THE FRONT EXPECTED TO REMAIN IN CLOSE PROXIMITY
TO/OVER THE AREA SATURDAY INTO SUNDAY...MAINTAINING A GOOD THREAT OF
SHOWERS/THUNDERSTORMS UNTIL FINAL SHORT WAVE SHOULD FORCES COOLER
AND DRIER AIR BACK INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO
MONDAY. KEPT SOME LIGHT POPS IN THE WESTERN MOUNTAINS ON TUESDAY.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
MULTICELLULAR TSRA CLUSTERS CONTINUE TO PERSIST WITH NEW ACTIVITY
DRIVEN BY OUTFLOW INTO A WEAKLY SHEARED BUT QUITE UNSTABLE
ENVIRONMENT. EXPECT THIS COVERAGE TO GRADAULLY WANE WITH LOSS OF
HEATING BUT WILL STILL HAVE ANOTHER COUPLE OF HOURS OF POTENTIAL
STRONG STORMS AT MOST AIRPORTS WITH GUSTS TO 40 KTS AND IFR IN
HEAVY RAIN AND HAIL. THUS WILL CONTINUE TREND IN CURTAILING MOST
CONVECTION AROUND MIDNIGHT WITH MAINLY LEFTOVER DEBRIS CLOUDS
OVERNIGHT.

FOG WILL ALSO BE A POSSIBILITY DURING THE EARLY MORNING HOURS OF
THURSDAY...ESPECIALLY WHERE RAINFALL OCCURS THIS EVENING. EXPECT
MOSTLY CLOUDY SKIES MOST AREAS TONIGHT...THUS NOT EXPECTING
VISIBILITY DROPS TO BELOW MVFR CONDITIONS. HOWEVER IF CLEARING CAN
OCCUR...MAY HAVE TO WATCH FOR DENSER FOG AROUND LYH...ROA...LWB
AND PERHAPS BCB AND DAN IF ADDED RAINFALL OCCURS IN THE NEXT
COUPLE OF HOURS.

WEDNESDAY SHOULD FEATURE MAINLY VFR CONDITIONS...HOWEVER WITH A
FRONT IN THE VICINITY...WILL LIKELY HAVE MORE AFTERNOON SHOWERS
AND THUNDERSTORMS...WITH BRIEF REDUCTIONS TO IFR/LIFR. THEREFORE
WILL INCLUDE A CB MENTION ACROSS THE EASTERN SITES AND A VCTS/CB
INCLUSION ACROSS THE WEST WHERE BETTER COVERAGE LOOKS POSSIBLE.

JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS WE HEAD INTO
THE END OF THE WEEK INTO THE WEEKEND. CURRENT THOUGHTS ARE THAT
THURSDAY MAY BE OUR DRIEST DAY...WITH THE FRONT STAYING CLOSE
ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY INTO THE
WEEKEND. WILL ALSO HAVE TO WATCH FOR THE USUAL MORNING FOG EACH
MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MC/NF
NEAR TERM...JH/MC
SHORT TERM...WP
LONG TERM...KK
AVIATION...JH/MC/NF
Hazardous weather outlook, Jun 21, 10:08 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT TUE JUN 21 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230215-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1008 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT...A
FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SECONDARY
THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 9:48 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 SSW ROANOKE           37.22N 79.99W
06/21/2011                   ROANOKE            VA   911 CALL CENTER

            LARGE BRANCH DOWN

0700 PM     TSTM WND DMG     5 SW ROANOKE            37.23N 80.02W
06/21/2011                   ROANOKE            VA   911 CALL CENTER

            LARGE BRANCH DOWN

&&

MLQ
Local storm report, Jun 21, 10:33 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     10 E GRETNA             36.95N 79.19W
06/21/2011                   PITTSYLVANIA       VA   911 CALL CENTER

            SEVERAL TREES DOWN

&&

EH
Local storm report, Jun 21, 10:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ALDERSON                37.73N 80.65W
06/21/2011                   GREENBRIER         WV   TRAINED SPOTTER

            SEVERAL TREES DOWN

&&

EH
Local storm report, Jun 21, 10:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 E DANVILLE CITY       36.58N 79.39W
06/21/2011                   CITY OF DANVILLE   VA   PUBLIC

            SEVERAL TREES DOWN

&&

EH
Special weather statement, Jun 21, 11:10 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 PM EDT TUE JUN 21 2011

NCZ001-002-018-019-VAZ009-015-220415-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-WATAUGA NC-WILKES NC-
1110 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH...WATAUGA AND WILKES COUNTIES...

AT 1107 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
EAST OF ABINGDON TO MOUNTAIN CITY TO 6 MILES SOUTHWEST OF BEECH
MOUNTAIN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR REESE AROUND 1120 PM...ROMINGER AROUND 1125
PM...VALLE CRUCIS...SUGAR GROVE...SILVERSTONE...AND SEVEN DEVILS
AROUND 1130 PM...WHITETOP...FLATWOOD...ASHLAND AND AND LOVILL AROUND
1135 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3635 8184 3636 8179 3635 8177 3635 8173
      3641 8175 3647 8170 3657 8170 3663 8161
      3665 8164 3680 8170 3680 8128 3676 8126
      3676 8113 3612 8113 3611 8182 3617 8184

JH
Special weather statement, Jun 21, 11:16 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT TUE JUN 21 2011

VAZ007-009-010-012-WVZ042-220415-
BLAND VA-MERCER WV-SMYTH VA-TAZEWELL VA-WYTHE VA-
1116 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...MERCER...SMYTH...
TAZEWELL AND WYTHE COUNTIES...

AT 1111 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CERES...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CERES...GRATTON...RURAL RETREAT...AND TIPTOP
AROUND 1130 PM...BURKES GARDEN AROUND 1135 PM...CROCKETT...
BOISSEVAIN...AND SPEEDWELL AROUND 1140 PM...FAVONIA AND AND CRIPPLE
CREEK AROUND 1145 PM.

LAT...LON 3719 8179 3725 8174 3721 8168 3721 8156
      3726 8150 3728 8142 3741 8133 3742 8129
      3746 8131 3749 8125 3730 8105 3698 8096
      3677 8112 3676 8128 3679 8130 3679 8170
      3692 8184 3698 8179 3715 8191

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:03 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania57 min
Jun 21, 8:30 PM EDTSevere Thunderstorm WarningRNKPittsylvania60 min
Jun 21, 8:46 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge19 min
Jun 21, 8:50 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania55 min
Jun 21, 9:41 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania64 min
Jun 21, 10:03 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville57 min
Jun 21, 10:15 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe60 min
Jun 21, 10:36 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville54 min
Jun 21, 11:10 PM EDTSpecial Weather StatementRNKGrayson65 min
Jun 21, 11:16 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe59 min
Jun 22, 12:14 AM EDTSpecial Weather StatementRNKCraig, Giles, Pulaski, Roanoke61 min
Jun 22, 12:29 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Montgomery, Patrick, Pulaski, City of Radford and 1 more61 min
Jun 22, 1:57 AM EDTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville48 min
Jun 22, 2:33 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville42 min
Jun 21, 9:00 PM EDTSpecial Weather StatementRNKCaswell30 min
Jun 21, 9:34 PM EDTSpecial Weather StatementRNKPerson56 min
Jun 22, 1:27 AM EDTSpecial Weather StatementRNKCaswell48 min
Jun 22, 7:30 PM EDTSpecial Weather StatementRNKAlleghany30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.